Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

November 11, 2021Tuscaloosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Nov 11, 2021, 12:07 PM CST for Tuscaloosa County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2021, 12:07 PM CST (18:07 UTC)
Expired
Nov 11, 2021, 12:45 PM CST
In force
38 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS84 KBMX 111807
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1207 PM CST Thu Nov 11 2021
 
ALZ022-023-031-111845-
Greene AL-Pickens AL-Tuscaloosa AL-
1207 PM CST Thu Nov 11 2021

...A strong thunderstorm will impact portions of southwestern
Tuscaloosa, southeastern Pickens and northeastern Greene Counties
through 1245 PM CST...

At 1207 PM CST, Doppler radar was tracking a strong thunderstorm over
Mantua, or 13 miles east of Aliceville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Coker, Union,
McFarland Mall, Benevola, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood, Shelton
State Community College, Bryant Denny Stadium, University Mall,
Mantua, Deerlick Creek Campgrounds, Jena and Lake Tuscaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3295 8797 3311 8807 3342 8750 3318 8730
TIME...MOT...LOC 1807Z 242DEG 41KT 3307 8794 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 11, 11:49 AM CST, 18 minutes earlier.

Area forecast discussion, Nov 11, 11:49 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1149 AM CST Thu Nov 11 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1107 AM CST Thu Nov 11 2021/

A cold front will continue to move east across AL through the
afternoon and evening bringing scattered showers and isolated
thunderstorms. The main focus of rain will be right along the
front...though scattered showers and isolated thunderstorms are
possible in the south and east ahead of this line as the air
destabilizes through the afternoon.

Instabilities are around 1000 J/kg with PW values around 75th
percentile. Winds are gusty...with moderate directional shear in
the low levels. Overall...heavy showers and thunderstorms are
expected right along the front...with light rain behind the main
line. No severe weather is expected.

Light rain and drizzle could be possible through the night and
early morning across the entire state with low level moisture
remaining...though the main area of rain should move completely
east of AL by the early morning hours around 2-3 am. Behind the
front...winds will shift to out of the west and northwest bringing
cooler and drier air. The western half of the state could
experience this cooler air early enough today to keep the high
temperatures in the 60's...while the eastern half of the state
should still be under the warmer air ahead of the front and
experience high temperatures in the 70's.

Low level moisture will remain fairly high overnight...with low
clouds and lowered visibilities likely leading to dense fog
development. Will hold off on issuing any advisory for now so we
can watch the front and rainfall progression tonight and go from
there. Low temperatures tonight will be in the lower 30's in the
northwest and lower 50's in the far southeast.

Friday...clouds will clear through the morning and early
afternoon as drier and cooler air continues to filter into the
area. High temperatures will be in the 60's.

24

.LONG TERM...
/Updated at 0156 AM CST Thu Nov 11 2021/

Friday night through Wednesday.

A shortwave will rotate around the base of a larger trough over
the eastern CONUS on Friday night, pushing a cold front through
the forecast area. With strong cold advection in place,
temperatures on Saturday afternoon will only reach the 50s
northwest of I-85. As high pressure settles in Saturday night,
temperatures should fall into the 30 to 35 degree range early
Sunday morning.

Yet another shortwave will rotate around the larger trough on
Sunday, leading to westerly low-level flow and an upward trend in
temperatures across the western and northern counties. Dry
conditions will continue for Monday and Tuesday with high pressure
in place. A warming trend should commence on Tuesday as heights
rise and mid-level flow becomes more zonal. The next weather
system is expected approach the Mississippi River on Wednesday,
bringing southerly low-level flow to the region.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A cold front will continue east across the state today. IFR
ceilings and MVFR visibilities are possible in each shower and
thunderstorm along the front. Scattered convection is expected
ahead of the main line around KMGM and KTOI through the
afternoon. Tonight...low level moisture will allow for fog
development...likely dense. Have left mention out of each TAF for
now to account for uncertainty in timing and coverage. Drier air
will filter in for Friday with VFR conditions expected by the late
morning.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

24

&&

.FIRE WEATHER...

Moisture and rain chances will increase significantly as a cold
moves through the region today. Southerly winds could gust up to
20 mph today ahead of the front. Behind the front, light westerly
winds are expected Friday along with afternoon RH values of 30 to
40 percent. Similar RH values should continue for Saturday behind
yet another front. Northwest winds could gust up to 20 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  42  66  38  54 /  90  40   0   0   0
Anniston    73  45  68  40  56 /  90  60   0   0   0
Birmingham  72  44  67  40  54 /  90  20   0   0   0
Tuscaloosa  72  43  67  41  56 /  90  10   0   0   0
Calera      72  46  68  42  55 /  90  30   0   0   0
Auburn      72  50  69  45  59 /  60  70   0   0   0
Montgomery  77  50  72  43  61 /  80  60   0   0   0
Troy        75  50  72  46  61 /  50  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 11, 2:20 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
220 AM CST Thu Nov 11 2021

ALZ011>015-017>050-121130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
220 AM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures are possible after Midnight Sunday through
Sunday morning across north Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Nov 11, 12:07 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1207 PM CST Thu Nov 11 2021

ALZ022-023-031-111845-
Greene AL-Pickens AL-Tuscaloosa AL-
1207 PM CST Thu Nov 11 2021

...A strong thunderstorm will impact portions of southwestern
Tuscaloosa, southeastern Pickens and northeastern Greene Counties
through 1245 PM CST...

At 1207 PM CST, Doppler radar was tracking a strong thunderstorm over
Mantua, or 13 miles east of Aliceville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Coker, Union,
McFarland Mall, Benevola, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood, Shelton
State Community College, Bryant Denny Stadium, University Mall,
Mantua, Deerlick Creek Campgrounds, Jena and Lake Tuscaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3295 8797 3311 8807 3342 8750 3318 8730
TIME...MOT...LOC 1807Z 242DEG 41KT 3307 8794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 1:33 PM CSTSpecial Weather StatementBMXJefferson42 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.